Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 246, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 31, 2009, 3:46 PM EDT for Screven County, Georgia; Allendale County, South Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2009, 3:46 PM EDT (19:46 UTC)
- Expired
- Jul 31, 2009, 4:16 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
Counties Screven County, GA, Allendale County, SC
The radar
The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1618 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:53 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 31, 1:53 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 153 PM EDT FRI JUL 31 2009 .SYNOPSIS... EXPECT LITTLE CHANGE IN THE PATTERN THROUGH NEXT WEEK...AS THE REGION REMAINS BETWEEN HIGH PRESSURE OVER THE WESTERN ATLANTIC AND A WEAK TROUGH OF LOW PRESSURE INLAND. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... ISOLATED/SCATTERED THUNDERSTORMS WILL DEVELOP ALONG MESOSCALE BOUNDARIES...INCLUDING THE SEA BREEZE...ACROSS THE REGION THROUGH MID AFTERNOON. MOST ACTIVE PERIOD FOR CONVECTION WILL FOCUS FROM MID AFTERNOON INTO EARLY EVENING...AS A PROGRESSIVE MCS DEVELOPING ACROSS CENTRAL GA WILL PUSH FROM WEST TO EAST ACROSS THE REGION. THIS LINE OF THUNDERSTORMS AND INCREASING COVERAGE OF THUNDERSTORMS AHEAD OF THE LINE WILL ENSURE MEASURABLE RAINFALL AND GUSTY THUNDERSTORMS AT MOST LOCATIONS. SBCAPES 3000-4000 J/KG SHOULD MAINTAIN THUNDERSTORMS TO THE COAST. DRIER 700 MB AIR AND DOWNDRAFT CAPES AROUND 1000 J/KG WILL SUPPORT A THREAT FOR LOCAL DAMAGING WIND GUSTS. PWATS AROUND 2 INCHES WILL ALSO SUPPORT A LOCAL HEAVY RAIN THREAT...ESPECIALLY WHERE CELL MERGERS/BOUNDARY INTERACTIONS OCCUR. RAISED AFTERNOON POPS TO ACCOUNT FOR THESE TRENDS. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/... CONVECTION WILL LIKELY PERSIST INTO THE EVENING HOURS BUT COVERAGE/PLACEMENT IS HIGHLY QUESTIONABLE DUE TO BOUNDARY LOCATIONS...SEABREEZE PENETRATION AND THE POTENTIAL INFLUENCE OF CONVECTION ADVANCING INTO THE REGION FROM THE WEST. COVERAGE WILL BE ENOUGH TO START OUT THE PERIOD WITH LIKELY POPS S TRENDING TO CHC POPS N/E. AS CONVECTION DISSIPATES LATE THIS EVENING...HAVE TRENDED POPS DOWNWARD AS WELL. WITH SEVERAL DISTURBANCES STILL EXPECTED TO RIDE THROUGH THE MEAN SW FLOW OVERNIGHT AND THE SFC TROUGH EXPECTED TO PUSH OFFSHORE AFTER 06Z...HAVE MAINTAINED 20/30 POPS FOR THE OVERNIGHT HOURS. TEMPS WILL AGAIN RUN MILD FOR THE OVERNIGHT PERIOD...WITH MIN TEMPS EXPECTED IN THE MID 70S AWAY FROM THE COAST AND NEAR 80 CLOSE TO THE SHORES. LOW STRATUS AND/OR FOG COULD BE A CONCERN BUT THIS WILL BE HIGHLY DEPENDENT ON AMOUNT OF AND COVERAGE OF RAINFALL. ALTHOUGH AM EXPECTING COVERAGE TO BE DECENT...HIGH QPF/S MAY BE LOCALIZED SO AM OPTING TO HOLD OFF ON ANY MENTION OF FOG ATTM. && .LONG TERM /SATURDAY THROUGH THURSDAY/... THE ATLC RIDGE LOOKS TO HOLD FORT THROUGH THE WEEKEND WHILE THE UPPER LONGWAVE TROUGH LIFTS OUT OF THE GREAT LAKES. THIS WILL NUDGE A SFC FRONT ACROSS THE APPALACHIANS BUT IT WILL STALL OUT ON THE LEE SLOPES AND UPPER SUPPORT WEAKENS. THIS WILL HELP PROMOTE ADDITIONAL MID AND UPPER LEVEL SHORTWAVE DISTURBANCES TO CONTINUE STREAMING INTO THE AREA FROM THE SW WITHIN A PERSISTENTLY DEEP MOIST AND MODERATELY UNSTABLE ATMOSPHERE. COVERAGE AGAIN LOOKS A BIT QUESTIONABLE BUT CONFIDENCE IS HIGH ENOUGH THAT LIKELY POPS ARE WARRANTED FOR BOTH SAT AND SUN DUE TO THE INCREASED DYNAMICS AND BETTER WIND FIELDS. GIVEN THE CONTINUED HIGHLY UNSTABLE ENVIRONMENT PLUS THE ADDED STRONGER WIND FIELDS...SPC MAINTAINS LOW-END SEVERE TSTM PERCENTAGES FOR BOTH SAT AND SUN. ATTM... COVERAGE OF SEVERE LOOKS TO REMAIN LIMITED AND TRYING TO PIN DOWN BEST LOCATION FOR SEVERE IS HIGHLY PROBLEMATIC SO WILL OMIT ITS MENTION FROM THE HAZARDOUS WX OUTLOOK ATTM AND LET LATER SHIFTS AND MODEL RUNS TRY TO GET A BETTER HANDLE ON THE SCENARIO. THE ATLC RIDGING LOOKS TO STRENGTHEN DURING THE EARLY AND MIDDLE PORTIONS OF THE WEEK WHILE THE LONGWAVE TROUGH OVER THE ERN CONUS FLATTENS OUT...MAKING FOR A MORE ZONAL PATTERN. AT THE SFC...THIS WILL ALLOW THE SFC FRONT OVER THE INLAND CAROLINAS TO SLOWLY DISSIPATE AND CREATE A MORE CLIMATOLOGICAL DIURNAL TREND FOR CONVECTION. PWATS LOOK TO LESSEN WHILE HEIGHTS INCREASE BY MIDWEEK...MAKING FOR LESSER CHANCES FOR CONVECTION. HAVE CAPPED POPS AT 40 FOR THE EARLY AND MIDDLE PORTIONS OF THE WEEK TEMPS WILL CONTINUE TO RUN NEAR NORMAL WITH LITTLE DAY-TO-DAY VARIATION. HIGHS WILL RUN IN THE LOW 90S AWAY FROM THE COAST AND MID 80S CLOSE TO THE SHORES...WHILE MIN TEMPS WILL RANGE FROM THE MID 70S INLAND TO ARND 80 NEAR THE COAST. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... MAIN CONCERN WILL BE THUNDERSTORMS OVER BOTH TERMINALS THIS AFTERNOON AND EVENING. LINE OF SHOWERS AND THUNDERSTORMS WILL SHIFT THROUGH THE REGION SOMETIME BETWEEN MID AFTERNOON AND EVENING. TEMPO IFR CONDITIONS AND 15 TO 25 KNOT GUSTS BETWEEN 19Z TO 23Z AT THE SAV TERMINAL AND 20Z TO 00Z SAT AT THE CHS TERMINAL HAVE BEEN ADDED TO TAFS TO ACCOUNT FOR SHOWER AND THUNDERSTORM ARRIVAL. VFR CONDITIONS ARE EXPECTED OUTSIDE THUNDERSTORM ACTIVITY. SOUTHWEST WINDS BETWEEN 10 TO 15 KNOTS WILL BECOME LIGHT OVERNIGHT. MID LVL CLOUDS WILL REMAIN THROUGH THE NIGHT AT BOTH TERMINALS THROUGH NOON SAT. EXPECT SOUTHWEST WINDS AROUND 10 KNOTS SAT AFTERNOON. EXTENDED AVIATION OUTLOOK...VFR CONDITIONS ARE EXPECTED TO PREVAIL OUTSIDE OF MAINLY AFTERNOON/EARLY EVENING SHRA/TSRA THROUGH TUESDAY. && .MARINE... THE COASTAL WATERS WILL REMAIN UNDER THE INFLUENCE OF THE SUBTROPICAL RIDGE OF ATLANTIC HIGH PRESSURE...WITH THE MAIN RIDGE AXIS EXTENDING WEST ACROSS FLORIDA THROUGH THE FORECAST PERIOD. MEANWHILE A LOW PRESSURE TROUGH WILL PERSIST INLAND OVER THE SE STATES THE NEXT SEVERAL DAYS...WITH AN OCCASIONAL PINCHING OF THE PRESSURE GRADIENT TO OCCUR BETWEEN THE TWO SYNOPTIC FEATURES. THE END RESULT WILL BE MORE A FAIRLY TYPICAL SOUTH TO SW FLOW TODAY THROUGH TUESDAY...WITH SLIGHT BACKING WINDS EACH AFTERNOON AND EVENING WITH SEA BREEZE CIRCULATIONS...AND SLIGHT VEERING WINDS EACH NIGHTTIME AND MORNING WITH LAND BREEZE CIRCULATIONS. EVEN WITH THE LAND/SEA INTERFACE AND GOOD MIXING TO OCCUR NEAR THE COAST AND IN CHARLESTON HARBOR...AND NOCTURNAL SURGES WITH MODEST LOW LEVEL JET...WIND SPEEDS WILL REMAIN BELOW ANY SCA CRITERIA. WINDS WILL BE CAPPED AT 15-20 KT WITH RESULTING SEAS NO MORE THAN 3 OR 4 FT. MARINERS ARE URGED TO REMAIN ABREAST TO THE FORECASTS THROUGH THE NEXT SEVERAL DAYS...AS WELL AS KEEPING A CLOSE EYE ON THE SKY. WITH THE STEERING FLOW TOWARD THE EAST AND NE...CONVECTION THAT DEVELOPS OVER LAND AREAS WILL PUSH INTO THE LOCAL WATERS LATE EACH DAY AND AND EVENING. SOME OF THESE T-STORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS...TEMPORARILY HIGHER SEAS AND REDUCED VSBYS TO NEAR ZERO IN VERY HEAVY RAINS. SPECIAL MARINE WARNINGS MAY BE PERIODICALLY REQUIRED. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 31, 10:28 AM EDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CHARLESTON SC 1028 AM EDT FRI JUL 31 2009 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>051-011000- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER- BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- 1028 AM EDT FRI JUL 31 2009 ...ISOLATED SEVERE THUNDERSTORMS ANSD LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON AND EVENING. A FEW OF THE THUNDERSTORMS COULD BECOME SEVERE WITH DAMAGING WIND GUSTS EXCEEDING 60 MPH. ISOLATED THUNDERSTORMS COULD ALSO PRODUCE HAIL THE SIZE OF PENNIES OR LARGER. OTHER POTENTIAL HAZARDS INCLUDE LOCALLY EXCESSIVE RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. STRONGEST THUNDERSTORMS...HEAVIEST RAINFALL AND ISOLATED SEVERE WEATHER WILL MOST LIKELY OCCUR BETWEEN 2 PM AND 10 PM. ANY THUNDERSTORMS THAT DEVELOP OVER LAND COULD ADVANCE INTO ADJACENT COASTAL WATERS THIS AFTERNOON AND EVENING. YOU ARE URGED TO CHECK WITH NOAA WEATHER RADIO ALL HAZARDS...TV OR YOUR LOCAL NEWS SOURCE FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jul 31, 12:11 PM EDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1211 PM EDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 4 SSW RINCON 32.24N 81.26W
07/30/2009 EFFINGHAM GA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED ONE TREE ON A POWERLINE ALONG
HODGEVILLE ROAD 4 MILES SOUTH SOUTHWEST OF RINCON
GEORIGA.
&&
DPBLocal storm report, Jul 31, 12:13 PM EDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1213 PM EDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 4 SSW RINCON 32.24N 81.26W
07/30/2009 EFFINGHAM GA LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED ONE TREE ON A POWERLINE ALONG
COLDBROOK CIRCLE 4 MILES SOUTH SOUTHWEST OF RINCON
GEORGIA.
&&
DPBLocal storm report, Jul 31, 12:17 PM EDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1217 PM EDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 2 SSE RINCON 32.27N 81.22W
07/30/2009 EFFINGHAM GA LAW ENFORCEMENT
LAW ENFORECENT REPORTED A ROAD CLOSURE LASTING 30 TO 45
MINUTES DUE TO FLOODING NEAR THE INTERSECTION OF MCCALL
ROAD AND HIGHWAY 21.
&&
DPBSpecial weather statement, Jul 31, 2:49 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 249 PM EDT FRI JUL 31 2009 GAZ087-311930- JENKINS- 249 PM EDT FRI JUL 31 2009 ...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY THROUGH 330 PM EDT... AT 249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF HERNDON...OR ABOUT 11 MILES NORTH OF SWAINSBORO...MOVING NORTHEAST AT 30 MPH. AREAS IN AND AROUND HERNDON...ROGERS...BIRDSVILLE...EMMALANE... MILLEN...LAWTON...PERKINS...WILL BE IMPACTED THROUGH 330 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... &&
Special weather statement, Jul 31, 3:11 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 311 PM EDT FRI JUL 31 2009 GAZ099-114-115-312000- CANDLER-EVANS-TATTNALL- 311 PM EDT FRI JUL 31 2009 ...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CANDLER...NORTHWESTERN TATTNALL AND NORTHERN EVANS COUNTIES THROUGH 400 PM EDT... AT 308 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL...AND STRONG WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED 13 MILES WEST OF REIDSVILLE...OR ABOUT OVER LYONS...MOVING EAST AT 30 MPH. AREAS IN AND AROUND REIDSVILLE...COLLINS...COBBTOWN...MANASSAS...UNDINE...BELLVILLE...AND EXCELSIOR WILL BE IMPACTED THROUGH 400 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM WARNING IS ISSUED FOR YOUR LOCATION. &&
Local storm report, Jul 31, 3:45 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT FRI JUL 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM TSTM WND DMG 4 NW CLAXTON 32.20N 81.95W
07/31/2009 EVANS GA TRAINED SPOTTER
MULTIPLE TREES DOWN.
&&
JAQThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:27 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Chatham, Effingham | 47 min |
| Jul 30, 8:44 PM EDT | Areal Flood Advisory | CHS | Effingham | 91 min |
| Jul 30, 10:12 PM EDT | Areal Flood Advisory | CHS | Bulloch, Effingham | 81 min |
| Jul 31, 3:14 PM EDT | Severe Thunderstorm Warning | CHS | Jenkins, Screven | 35 min |
| Jul 31, 3:43 PM EDT | Severe Thunderstorm Warning | CHS | Bulloch, Candler, Evans, Tattnall | 62 min |
| Jul 31, 4:10 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Evans, Liberty, Long, Tattnall | 65 min |
| Jul 31, 4:23 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Effingham, Screven | 67 min |
| Jul 31, 4:46 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty, Long, McIntosh | 59 min |
| Jul 31, 4:58 PM EDT | Severe Thunderstorm Warning | CHS | Screven | 62 min |
| Jul 31, 5:07 PM EDT | Special Marine Warning | CHS | 38 min | |
| Jul 31, 5:30 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Effingham | 60 min |
| Jul 31, 5:44 PM EDT | Areal Flood Advisory | CHS | Chatham | 34 min |
| Jul 30, 8:13 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 62 min |
| Jul 31, 4:49 PM EDT | Severe Thunderstorm Warning | CHS | Colleton, Dorchester | 56 min |
| Jul 31, 5:46 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 59 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.